• Can anyone relate to the frustration of white blood cell count dropping causing a delay in treatment?

    Asked by mollycreighton on Friday, February 3, 2012

    Can anyone relate to the frustration of white blood cell count dropping causing a delay in treatment?

    9 Answers from the Community

    9 answers
    • TubThumping's Avatar

      I didn't have any treatments delayed, but I did have a treatment cancelled. Each treatment wiped all my counts to nothing. I had a total of 6 blood transfusions and two platelat transfusions. What was missed by my general practioner was that I was chronically anemic which had gotten worse over years. No wonder I felt crummy all the time.

      over 4 years ago
    • leepenn's Avatar

      Hey there - I got delayed THREE times for low infection fighter counts.... and it was SUPER FRUSTRATING!!!! I can totally relate because it happened to me! It meant that my treatment was not finished until AFTER classes started, which was a HUGE bummer. Part of the struggle was that my experimental drug was tougher on the counts than just regular chemo.

      On the other hand, by scans, I appear to be NED - no evidence of disease. So, even though I had those delays, I am feeling optimistic for a good long term result...

      So, try to keep your end in sight... The chemo is hopefully going to do it's job... and a delay here and there will NOT affect your outcome. But, having chemo when your infection fighters are down and out WILL affect your overall health.

      Share that you are frustrated - ask about neupogen or neulasta and whether that could help your system maintain those infection fighters... but BIG PICTURE - take a deep breath.... and try to feel some peace around the delay. I know it's hard. I cried once when I got kicked out of chemo.... I was so upset about not being able to finish before classes started... but there was nothing I could do about it! I had no control over it....

      In many ways, I think that's the hardest part of cancer. The utter lack of control. For many diseases, you can make choices that improve things... but when you have cancer, so much control is just yanked away from you, ranging from delays in chemo to simply when appointments of scheduled. I've been really lucky in that people have worked with me so that I can maintain my teaching load... but sometimes, I have to rearrange my whole schedule because I'm informed of the date/time of an appointment....

      I don't know if this helps. My heart goes out to you. YES - I can totally relate to how you are feeling.


      over 4 years ago
    • cranburymom's Avatar

      I feel your pain!!!
      My chemo was just postponed, not due to WBC, but due to my failing liver function (my liver is inflamed). I was neutropenic and scared me during that time. I was ordered to stay at home for 2-3 days. Neulasta kicked in - usually in 2 days or so. But I did not know cor sure as I did not get CVC until my next infusion.
      As Leepenn said, we may need to adjust our daily life accordingly.
      I make a plan, knowing that it is a sort of wish list these days.
      Hang in there! We are on the same journey...



      over 4 years ago
    • markmather's Avatar

      I can relate. My blood counts got so low I ended up in intensive care for 4 days receiving a massive blood transfusion and having my last treatment delayed after that. I also went on to get cured and today is the one year anniversary of kicking that stuff out of my body for good. Keep the faith.

      over 4 years ago
    • mysecondchance's Avatar

      I spent eight days in the hospital in an isolated room because of low WBC. My chemo was postponed to a week after my release. Another time I was hopitalized for five days due to my electrolytes tanking. After that my oncologist cancelled my final infusion. Happy day!

      over 4 years ago
    • nancyjac's Avatar

      I get an injection of Neulasta the day after each chemo treatment to keep my WBC up. I haven't needed it, but other patients in the chemo suite get iron along with their chemo infusions to to keep the RBC up.

      over 4 years ago
    • ejonespw's Avatar

      My white blood count was dropping I have begun a regimine of vitimins and have gotten it back into normal ranges I don't know If it will work for you we all seem to react diff to chemos and diff chemos and diff things I take several things to help so maybe going threw some health store books on how to help fight cancer will help I hope you find something to help hope the best I'm your fight

      over 4 years ago
    • diovino's Avatar

      Oh yes I can. Each delay just caused more stress. I felt that the cancer was just taking control. Once my counts finally rebounded they cut my dosage down by 25% and now I get a shot 2 days later to help with the counts. I'll be anxious to see if my counts rebound next treatment. The bizarre think is I usually feel fine and assume I'm ready for treatment. Boy I do have stress! Good luck

      about 4 years ago
    • diovino's Avatar

      I have treatment canceled due to low counts. It's was stressful but my dr changed my treatment schedule and then finally put me on a schedule where I get a shot 24 hours after chemo is done, called neulasta (sp). It has helped tremendously first time counts went from 6.4 to 9.8 to 9.5 and this past week to 8.5. Ask your dr about it. Have a great day

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more adenocarcinoma, stomach cancer questions.  Also, don't forget to check out our Adenocarcinoma, Stomach Cancer page.